Alert archive / Kansas / Dense Fog Advisories in 2020

Dense Fog Advisory 21, NWS Dodge City, KS

July 29, 202018 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at Jul 29, 2020, 6:54 AM CDT for 18 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 6:54 AM CDT (11:54 UTC)
Expired
Jul 29, 2020, 9:45 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS73 KDDC 291154
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
654 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-062>065-075>080-087-088-291500-
/O.NEW.KDDC.FG.Y.0021.200729T1154Z-200729T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Grant-Haskell-Gray-Ford-Edwards-Kiowa-Meade-Clark-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Meade, Plains City, Fowler, Ashland,
and Minneola
654 AM CDT Wed Jul 29 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility of a quarter of a mile in dense fog.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
070 
WWUS73 KDDC 291420
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
920 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-065-291530-
/O.CAN.KDDC.FG.Y.0021.000000T0000Z-200729T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, and Larned
920 AM CDT Wed Jul 29 2020

...DENSE FOG ADVISORY IS CANCELLED...

Dense fog has lifted.

$$

KSZ062>064-075>080-087-088-291530-
/O.CON.KDDC.FG.Y.0021.000000T0000Z-200729T1500Z/
Kearny-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Meade-Clark-
Including the cities of Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Meade, 
Plains City, Fowler, Ashland, and Minneola
920 AM CDT Wed Jul 29 2020

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility of a quarter of a mile in dense fog.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
445 
WWUS73 KDDC 291445
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
945 AM CDT Wed Jul 29 2020

KSZ062>064-075>080-087-088-291545-
/O.CAN.KDDC.FG.Y.0021.000000T0000Z-200729T1500Z/
Kearny-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Meade-Clark-
Including the cities of Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Meade, 
Plains City, Fowler, Ashland, and Minneola
945 AM CDT Wed Jul 29 2020

...DENSE FOG ADVISORY IS CANCELLED...

Dense fog has lifted.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Jul 29, 5:25 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 29, 5:25 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 AM CDT Wed Jul 29 2020

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
Issued at 145 AM CDT Wed Jul 29 2020

Thunderstorm chances pick back up late today as short range models
indicate an upper level shortwave disturbance dropping southeast
across the high plains of eastern Wyoming/western Nebraska late
this afternoon, sending an attendant cold front southeastward into
northwest Kansas sometime this evening. Near the surface, a
prevailing southeasterly upslope flow will continue to reinforce a
rich moisture pool ahead of the approaching surface boundary with
surface dewpoints in the upper 60s(F)/lower 70s(F). Although
uncertainty lingers in regards to timing/track...CAMs are in fair
agreement indicating thunderstorms triggering this afternoon
somewhere generally in vicinity of extreme northeast
Colorado/western Nebraska, then spreading southeast as an MCS
into western Kansas this evening. Although models continue to show
a fairly weak flow aloft, sufficient instability with MLCAPE in
excess of 1500 to 2000 J/kg and modest vertical shear profiles
will contribute to an increased severe potential.

A warming trend continues today as prevailing south-southeasterlies
support modest warm air advection into western Kansas. Afternoon
highs are expected up into the upper 80s(F) in central Kansas to the
lower 90s(F) in portions of southwest Kansas. With a cold front
pushing through western Kansas overnight, should see lows mainly
down into the 60s(F) by daybreak Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 228 AM CDT Wed Jul 29 2020

After another round of possible thunderstorms Thursday as a
secondary upper level shortwave dips southeast across the Western
High Plains, a generally drier pattern can be expected over the
weekend as ridging aloft dominates across the Intermountain West and
into the periphery of the Western High Plains. Temperatures will not
be as warm Thursday in wake of a cold front pushing through the high
plains early morning. Expect highs only up into the mid/upper 70s(F)
in central Kansas to the lower/mid 80s(F) farther south closer to
the Oklahoma border. The unseasonably 'cooler' temperatures will
continue through the early part of the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 522 AM CDT Wed Jul 29 2020

Any lingering MVFR/IFR cigs/vsbys this morning will give way to
widespread VFR conditions by mid-day as low level stratus slowly
lifts/scatters out west to east. Light south-southeasterly winds
will continue through this evening as a weak lee side trough of low
pressure remains anchored in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  65  82  62 /  20  60  60  50
GCK  90  63  81  60 /  20  60  50  50
EHA  93  64  86  61 /  20  30  30  40
LBL  92  64  86  61 /  20  30  30  40
HYS  87  65  79  62 /  30  60  70  60
P28  88  68  85  64 /  20  60  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:00 PM CDTSpecial Weather StatementDDCScott45 min
Jul 29, 4:11 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jul 29, 4:57 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 29, 5:01 PM CDTSpecial Weather StatementDDCHamilton44 min
Jul 29, 5:43 PM CDTSevere Thunderstorm WarningDDCFinney, Scott47 min
Jul 29, 5:45 PM CDTSpecial Weather StatementDDCKearny45 min
Jul 29, 5:54 PM CDTSpecial Weather StatementDDCTrego51 min
Jul 29, 6:01 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
Jul 29, 6:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray50 min
Jul 29, 6:45 PM CDTSpecial Weather StatementDDCEllis45 min

Nearby

Dense Fog Advisories in Kansas, 2020Every dense fog advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.